2008 Chinese heparin adulteration
In March 2008, major recalls of heparin, a substance widely used as an injectable anticoagulant, were announced by the U.S. Food and Drug Administration (FDA) due to contamination of the raw heparin stock imported from China.
The raw material for the recalled heparin batches was processed in China from pig's intestines by the American pharmaceutical firm Scientific Protein Laboratories. The U.S. Food and Drug Administration was quoted as stating that at least 81 deaths were believed to be linked to a raw heparin ingredient imported from the People's Republic of China, and that they had also received 785 reports of serious injuries associated with the drug’s use. According to the New York Times, "problems with heparin reported to the agency include difficulty breathing, nausea, vomiting, excessive sweating and rapidly falling blood pressure that in some cases led to life-threatening shock."
Upon investigation of these adverse events by the FDA, academic institutions, and the involved pharmaceutical companies, the contaminant was identified as an "over-sulphated" derivative of chondroitin sulfate, a closely related substance obtained from mammal or fish cartilage and often used as a treatment for arthritis. Since over-sulphated chondroitin is not a naturally occurring molecule, costs a fraction of true heparin starting material, and mimics the in-vitro properties of heparin, the counterfeit was almost certainly intentional as opposed to an accidental lapse in manufacturing. The raw heparin batches were found to have been cut from 2-60% with the counterfeit substance, and motivation for the adulteration was attributed to a combination of cost effectiveness and a shortage of suitable pigs in China.
The FDA has stated that it does not have the funds nor bear the responsibility to inspect on a regular basis overseas manufacturers of active pharmaceutical ingredients such as heparin.
- CBS News, Blood-thinning drug under suspicion
- FDA informational page with information and links about FDA investigation.
- "Heparin's Deadly Side Effects". Time magazine. 2008. Archived from the original on 21 November 2008. Retrieved 2008-11-16.
A month earlier and half a world away, a team of quality-control specialists from Baxter International, the big multinational health-care company (2007 sales: $11.26 billion) based in Deerfield, Ill., arrived in Zhejiang province, China, about two hours by car from Shanghai, to inspect a facility owned by one of its key suppliers. CZ-SPL is a joint venture controlled by Scientific Protein Laboratories LLC (SPL), a Waunakee, Wis., company started in 1976 by Oscar Meyer, of hot-dog fame. (The connection: pigs naturally produce proteins used in pharmaceuticals.) CZ-SPL makes a key ingredient, what in the pharmaceutical business is called an active pharmaceutical ingredient, or API, for a drug called heparin, a blood thinner that is widely used by kidney-dialysis and postsurgical patients to prevent blood clots. The team found little unusual and gave the facility a clean bill of health.
- Harris, Gardiner; Walt Bogdanich (March 6, 2008). "Drug Tied to China Had Contaminant, F.D.A. Says". New York Times. Archived from the original on 21 March 2008. Retrieved 2008-03-19.
- Harris, Gardiner; Walt Bogdanich (March 7, 2008). "German Authorities Report Problems With Blood Thinner". New York Times. Retrieved 2008-06-11.
- Harris, Gardiner (April 22, 2008). "U.S. Identifies Tainted Heparin in 11 Countries". New York Times. Archived from the original on 12 June 2008. Retrieved 2008-06-11.
- Zawisza, Julie (2008-03-29). "FDA Media Briefing on Heparin" (PDF). U.S. Food and Drug Administration. Retrieved 2008-04-23.
- Bogdanich, Walt (March 20, 2008). "Heparin Find May Point to Chinese Counterfeiting". New York Times. Retrieved 2008-03-20.
- "Warning Letter: Changzhou SPL Company, Ltd ( a/k/a "Kaipu") 21-Apr-08". FDA Warning letter. FDA. Retrieved 28 July 2010.
- Harris, Gardiner (February 14, 2008). "Chinese Factory Linked to Drug Under Inquiry in U.S.". New York Times. Archived from the original on 17 February 2008. Retrieved 2008-02-18.
Public health officials noticed a problem with heparin supplies late last year when children undergoing dialysis at a Missouri hospital had severe allergic reactions. As officials investigated, they discovered hundreds of similar cases. Baxter initially recalled some of the product, but the problems persisted.